Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Delayed period, lower stomach pain. Had taken i-pill post sex. Suggestion?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions

I had sex with my husband 3 weeks before, It was unprotected so I suddenly take an emergency contraceptive pill (i-pill) but first I vomited then I take the same once more. Now my periods are delayed by 5 days, it was to be on 12th. I am having some pain in my lower stomach area. But the periods haven't started... What should I do?
Posted Sun, 9 Jun 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Hi and thanks for the query,

Delayed menses in a female of reproductive age, especially with a history of unprotected sex should raise certainly the possibility of pregnancy. Emergency contraception when used effectively after a risky sexual contact has an effectiveness of over 95% when applied during the first 12 hours, but the efficacy decreases as the time of administration after intercourse increases. In your case, it was certainly done on time, and normally should be effective.

However, its important to realize that even when appropriately taken, five percent of women would still get pregnant. These drugs are hormones and when taken, the normal cycle might be altered a bit. It is not unusual to observe a delay in the periods. It might be advisable again for you to be patient for about a week. Doing a pregnancy test in the next few days in case menses do not return is advised. But if the test turns out negative, just be patient. In case its positive, you might need to consult a gynecologist for further considerations and management.

A small number of women might still get pregnant after appropriate hormonal emergency contraception. A delay in periods after emergency contraception is observed in some women. I suggest you should be patient and do the pregnancy test in a week s time, and depending on the case, consult your gynecologist for further management.

Thanks and best regards,
Luchuo , MD.
Above answer was peer-reviewed by
Follow-up: Delayed period, lower stomach pain. Had taken i-pill post sex. Suggestion? 2 days later
HI Doc,

Thanks for your valuable reply. I made a pregnancy detection test last day and found to be negative. I am having the usual (prior to mensus) white discharge from vagina but the periods are not yet started. As I mentioned earlier I believe I have taken 2 tablets(contraceptive pills (i-pill from cipla)) on the same day. Now it is delayed by 8 days. Should I take any medicine to make my periods happen...? Kindly reply.
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

It is ok you did a pregnancy test and the results are known. I might suggest you exercise some patience again for a week. In case you do not experience your periods, your gynecologist shall institute a given protocol of hormonal therapy, preferably.

I suggest patience, and if in a week you experience no periods, you book an appointment with your gynecologist for appropriate clinical evaluation and hormonal therapy. This is important to facilitate follow up, success and to easily modify treatment if necessary.

Thanks and hope this helps as I wish you the best of health.

Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor